Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

HIV Life >> Living With HIV

Anonymous
Unregistered

Re: Adjunct Therapies
      04/05/00 01:20 PM

["The risks of therapy with protease inhibitors may have a greater
life-threatening potential than the disease itself."]

"Lipid Abnormalities Associated With Protease Inhibitors"

Journal of the Association of Nurses in AIDS Care (03/99-04/99)

Vol. 10, No. 2, P. 22; Melroe, N. Holly; Kopaczewski, Jessica;

Henry, Keith; et al.


A team of researchers from Regions Hospital in St. Paul, Minn., reports
that protease inhibitor therapy for HIV infection may result in high lipid
levels in a large percentage of patients. The scientists, led by N. Holly
Melroe, investigated lipid abnormalities in association with three
different protease inhibitor regimens in 136 HIV-patients. Eighty percent
of the patients on norvir/saquinavir showed a significant increased in
cholesterol, as did 51 percent of patients on indinavir and 47 percent of
patients on nelfinavir. An audit of patients found that 91 percent of 40
patients on ritonavir/saquinavir combination therapy had elevated and
abnormal cholesterol after the initiation of therapy. Comparatively, 71
percent of patients
on other protease inhibitors showed similar results, while only 35 percent
of patients on non-protease inhibitor therapies and just 17 percent of
patients not receiving therapy had elevated cholesterol levels. The
researchers note that extended use of protease inhibitors may be risky and
possibly have a greater
life-threatening potential than HIV infection itself for some patients.

==========================

Melroe NH, Kopaczewski J, Henry K, Huebsch J. Lipid abnormalities
associated with protease inhibitors. J Assoc Nurses AIDS Care 1999
Mar-Apr;10(2):22-30

HIV Programs at Regions Hospital in St. Paul, Minnesota, USA.

Abstract: Treatment for HIV infection in the past 3 years has
significantly improved the prognosis of people infected with HIV.
Protease inhibitors have played a critical role in this improved
prognosis. Recent findings indicate, however, that protease inhibitors
may cause significant alterations in lipid metabolism. This study
reviewed the incidence of lipid abnormalities associated with the use of
three different protease inhibitor therapies and identified that 56% of
those who were assessed had abnormal elevated lipids. Following
initiation of the protease inhibitor, a significant increase in
cholesterol was found in 80% of the patients on norvir/saquinavir, 51%
of patients on indinavir, and 47% of patients on nelfinavir. These lipid
alterations have added a new and unexpected health risk for HIV-infected
persons. The risks of therapy with protease inhibitors may have a
greater life-threatening potential than the disease itself. This article
will review the published findings suggestive of protease inhibitor
hyperlipidemia and will highlight the findings of these events in a
clinical setting. The purpose of this article is to alert the nursing
community of this potential serious side effects and to make
recommendations that may be put into practice so that complications may
be reduced.




Post Extras: Remind Me!     Notify Moderator

Entire thread
Subject Posted by Posted on
* Adjunct Therapies Steve 04/05/00 01:17 PM
. * Re: Adjunct Therapies Karen   04/05/00 01:20 PM
. * Re: Adjunct Therapies Anonymous   04/05/00 01:17 PM
. * Re: Adjunct Therapies Anonymous   04/05/00 01:20 PM

What's New at TheBody.com

Additional Information
0 registered and 0 anonymous users are browsing this forum.

Moderator:  TheBody, bogart, crabman, riverprincess 



Permissions
      You cannot start new topics
      You cannot reply to topics
      HTML is enabled
      UBBCode is enabled

Thread views: 2375

Jump to

Contact Us | Privacy Statement The Body

*
UBB.threads™ 6.2.3